Tennessee, 2023

Damaging Wind in Tennessee, August 24, 2023

August 24, 2023 · NWS MRX · 1 event in 1 county or zone

Scattered thunderstorms moving along the periphery of a strong ridge produced isolated severe winds in eastern Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms moving along the periphery of a strong ridge produced isolated severe winds in eastern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 24, 12:46 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 24, 12:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
146 PM EDT Thu Aug 24 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 129 PM EDT Thu Aug 24 2023

Another quick update as more thunderstorms were developing
farther west and south and increase rain chances across central
east Tennessee for next couple hours.

&&

.SHORT TERM...
(Today and tonight)
Issued at 255 AM EDT Thu Aug 24 2023

Key Messages:

1. Convection to our north is expected to dissipate before
reaching our area, leaving another dry day for most of the area.

2. Hot temperatures continue, similar to yesterday, with the heat
index staying just under Advisory levels.

A persistence forecast will be followed today as the large ridge
over the central US dominates the pattern, keeping stable and hot
conditions over the TN Valley. One potential fly-in-the-ointment
is the convection over WV/OH. The expectation is that this
activity will either dissipate before reaching our area to stay to
our east. However, a few CAMS are showing some convective
development in the TN Valley this afternoon. Given the capping
inversion that will remain in place, convective development seems
unlikely. Most are keeping convection PoP anchored near the Blue
Ridge and upstate SC/NE GA, perhaps getting close to our SW NC
counties. Will have a slight chance PoP there this afternoon.

Residual cloud cover from the upstream convection could have an
impact on temperatures today, mainly in northern sections.
Overall, highs are expected to be close to yesterday, in the 90-95
range in most spots outside the mountains. NBM dewpoints have
continued to run too high and will be knocked down to the upper
60s and lower 70s. This will result in max forecast heat index
values around 103 in the southern Valley. A few ob sites may
briefly touch 105 but no Heat Advisory will be issued today.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 255 AM EDT Thu Aug 24 2023

Key Messages:

1. Friday will be especially hot, especially south of I-40 where
highs will be in the mid to upper 90s with heat index values to near
or above 105 degrees.

2. Showers and thunderstorms will increase in coverage through the
weekend into next week, initially focused north of I-40 on Friday. A
few storms on Friday could be strong to severe with damaging winds.

3. Temperatures will remain hot on Saturday with gradual moderation
to near or even slightly below normal by next week.

Friday through Sunday

At the start of the period, a weak upper-level flow pattern will be
in place with impressive ridging centered near Oklahoma/Texas.
Recent southerly flow and WAA will likely allow for this day to be
the hottest during this heat wave. The combination of low-level
moisture and record high 850mb temperatures will allow for many
places in the central and southern Valley to reach heat index values
near or even above 105 degrees. However, the other factor,
especially north of I-40, will be potential development and
progression of convection by the evening hours. This is indicated by
several CAMs due to some ripples in the flow and in the presence of
very weak shear (<20 kts) and MLCAPE near or above 1,500 J/kg. There
still remains differences on the location or even development of
this convection, but any storms could become strong to marginally
severe. With how impressively hot the column is, any hail would
likely melt before reaching the surface, leading to mainly a wind
threat.

Heading into the weekend, we will see the ridge beginning to break
down, leading to height falls over the area and a more northwesterly
flow pattern aloft. Increased coverage of showers and storms is
anticipated. The convective environment will be very similar to
Friday, driven almost entirely by thermodynamics but likely not
quite as unstable. By Sunday, a frontal boundary initially over the
Great Lakes will progress towards the area with most model guidance
suggesting it to be near or south of the Ohio River Valley during
the day. This will lead to more scattered or even numerous coverage
of showers and storms and a reduction in temperatures, even in
southeast Tennessee. The environment will be similar to previous
days with thermodynamics being the main focus.

Monday through Wednesday

Heading into next week, there still remains uncertainty as to how
far south the frontal boundary will progress. However, there is a
pretty decent consensus for an increasingly amplified longwave
trough to move through the area heading into Tuesday. This will
definitely keep elevated rain chances in the forecast early in the
week. All of the global models suggest a front to have passed by
Wednesday ahead of high pressure expanding from the north.
Ultimately, temperatures will likely moderate to near or even
slightly below normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 129 PM EDT Thu Aug 24 2023

VFR conditions this afternoon but some convection is developing
near TRI and TYS so have TEMPO groups for convection the next
couple hours. Showers and storms should move toward CHA so put
VCTS for late this afternoon. Tonight expect some MVFR fog around
12Z at TYS and lower visibility at TRI between 09 and 13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  98  74  97 /   0  10  10  10
Knoxville McGhee Tyson Airport, TN  74  96  73  93 /   0  10  10  20
Oak Ridge, TN                       73  95  73  92 /   0  10  10  20
Tri Cities Airport, TN              70  92  71  88 /  10  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for Bradley-
     Hamilton-Marion-Sequatchie.

VA...NONE.
&&

SHORT TERM...TD
LONG TERM....BW
AVIATION...TD
Hazardous weather outlook, Aug 24, 2:21 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
321 AM EDT Thu Aug 24 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
321 AM EDT Thu Aug 24 2023 /221 AM CDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Hot temperatures can be expected today, with a heat index reaching
between 100 and 105 in the southern and central portions of the
Tennessee Valley this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will be slightly hotter than today, especially south of
Interstate 40 where heat index values will reach near to even
above 105 degrees in most of the southern Tennessee Valley.

Also, a few storms are possible on Friday, mainly north of
Interstate 40 during the late afternoon and evening, some of which
could be strong to severe. Isolated damaging wind gusts are the
main concern with these storms. Saturday will remain hot with heat
index values reaching 100 degrees or higher in the southern and
central Tennessee Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 24, 11:51 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
1251 PM EDT Thu Aug 24 2023

TNZ015-016-VAZ001-005-241715-
Hancock TN-Hawkins TN-Scott VA-Lee VA-
1251 PM EDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HAWKINS...
NORTHEASTERN HANCOCK...SOUTHEASTERN LEE AND SOUTHWESTERN SCOTT
COUNTIES THROUGH 115 PM EDT...

At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rogersville, Jonesville, Surgoinsville, Pennington Gap, Church Hill,
Kyles Ford, and McCloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8275 3636 8298 3671 8327 3674 8319
      3674 8314 3675 8313 3677 8313 3679 8307
TIME...MOT...LOC 1651Z 325DEG 35KT 3666 8310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Aug 24, 12:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
116 PM EDT Thu Aug 24 2023

TNZ037-038-069-241800-
Union TN-Grainger TN-Knox TN-
116 PM EDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KNOX...WESTERN
GRAINGER AND EASTERN UNION COUNTIES THROUGH 200 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Maynardville, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, Joppa, Rose Hill, Sharps
Chapel, and House Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8374 3634 8373 3634 8371 3636 8369
      3633 8366 3635 8359 3617 8357 3617 8358
      3615 8359 3617 8360 3613 8361 3615 8364
      3613 8364 3612 8363 3612 8368 3611 8387
      3638 8382
TIME...MOT...LOC 1716Z 002DEG 16KT 3632 8371

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

27
Special weather statement, Aug 24, 12:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
148 PM EDT Thu Aug 24 2023

TNZ039-040-070-073-241815-
Jefferson TN-Hamblen TN-Northwest Cocke TN-North Sevier TN-
148 PM EDT Thu Aug 24 2023

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...WEST CENTRAL COCKE...
NORTHEASTERN SEVIER AND SOUTHWESTERN HAMBLEN COUNTIES THROUGH 215 PM
EDT...

At 148 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Jefferson City, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morristown, Jefferson City, Newport, Dandridge, White Pine, New
Market, Baneberry, Chestnut Hill, Bird Crossing, and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3590 8357 3617 8354 3616 8353 3617 8352
      3616 8329 3590 8321
TIME...MOT...LOC 1748Z 349DEG 18KT 3610 8345

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CED
Special weather statement, Aug 24, 12:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
158 PM EDT Thu Aug 24 2023

TNZ036-069-241845-
Anderson TN-Knox TN-
158 PM EDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL KNOX AND CENTRAL
ANDERSON COUNTIES THROUGH 245 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Rocky Top, Norris, Andersonville,
Powell, and Norris Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 8414 3623 8411 3622 8410 3623 8409
      3623 8407 3619 8394 3597 8398 3607 8428
      3624 8420
TIME...MOT...LOC 1758Z 014DEG 12KT 3616 8407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 24, 1:00 PM EST
Where
Jefferson County, New Market
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.100, -83.550

A few trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124806.